Alert archive / Utah / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 3, NWS Salt Lake City, UT

May 3, 1999Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 3, 1999, 5:56 PM MDT for Iron County, Utah. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 3, 1999, 5:56 PM MDT (23:56 UTC)
Expired
May 3, 1999, 6:15 PM MDT
In force
19 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Iron County, UT

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSLC 032359 RRA
SVRSLC
UTC021-040015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
556 PM MDT MON MAY 3 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH

* UNTIL 615 PM MDT

* AT 553 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH 
  3/4 INCH HAIL IN ENOCH...OR ABOUT 5 MILES NORTHEAST OF CEDAR 
  CITY.  THE STORM IS MOVING SOUTHEAST AT 25 MPH AND WILL WEAKEN
  AS IT MOVES INTO THE MOUNTAINS. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3772 11315 3761 11300 3774 11280 3784 11302

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:40 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 3, 3:40 PM MDT, 2 hours 16 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
340 PM MDT MON MAY 3 1999

UPPER TROF AND COLD POOL ALOFT MOVING INTO WRN CWA THIS AFTERNOON
WILL LINGER INTO TONIGHT WITH GOOD INSTABILITY AND LOTS OF MOISTURE.
AVN SLOWER WITH STABILIZATION TONIGHT AND ALL MODELS KEEP MOISTURE
ABUNDANT THRU THE DAY TUE. AVN EVEN HINTS AT SOME SECONDARY SHORT
WAVE THAT HOLDS HEIGHTS DOWN INTO TUES NIGHT BUT THEN RIDGE WILL
DOMINATE BY WED MORNING. INTERESTINGLY...AVN BRINGS THE COLDEST AIR
AT H7 OVER BETWEEN 06-12Z WED IN SPITE OF THE WARMING ALOFT. EXPECT
SKIES TO CLEAR TUES EVENING SO IF THIS IS THE CASE, FROST IS VERY
POSSIBLE FOR WED MORNING. IN THE MEAN TIME...KEPT SNOW ADVISORY GOING
THRU THIS EVE ABOVE ABOUT 6500 FEET AND THE FAVORED UPSLOPE AREAS IN
NORTHWEST FLOW MAY RECEIVE MUCH MORE. SNOW LEVELS MAY GET DOWN TO
VALLEY FLOORS OVER WRN CWA BUT DONT EXPECT ENOUGH ACCUMULATION BELOW
6500 FT TO WARRANT ANY HILIGHTS. PRECIP SHOULD DIMINISH OVERNIGHT BUT
LOW CLOUDS AND LIGHT PRECIP MAY CONTINUE AT TIMES THRU MUCH OF THE
DAY TOMORROW OVER NWRN CWA. REST OF AREA SHOULD BE PARTLY CLOUDY WITH
BREEZY NW WINDS. WARMER AND DRIER IS FORECAST FOR DAYS 3/4 BUT IT
LOOKS LIKE NEXT TROF WILL BE CLOSE ENOUGH BY SATURDAY FOR AT LEAST
SOME CONVECTIVE ACTIVITY...NOGAPS WOULD HAVE IT WIDESPREAD...TO
WARRANT MENTION FOR DAY 5.

SLC +5-- CDC 7300  WILENSKY

.SLC...SNOW ADVISORY ABV 6500 FT UNTIL 1000 PM FOR IDZ25 AND UTZ7>10.

Nearby

Severe Thunderstorm Warnings in Utah, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.